Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 123, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2014, 11:22 PM CDT for Hanson County, McCook County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2014, 11:22 PM CDT (04:22 UTC)
- Expired
- Jun 18, 2014, 12:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hanson County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1177 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
164
WUUS53 KFSD 180422
SVRFSD
SDC061-087-180515-
/O.NEW.KFSD.SV.W.0123.140618T0422Z-140618T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 PM CDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA...
WESTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA...
* UNTIL 1215 AM CDT
* AT 1119 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EMERY...AND
MOVING NORTHEAST AT 5 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FARMER AROUND 1150 PM CDT.
SPENCER AROUND 1215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4381 9780 4378 9739 4354 9745 4356 9786
TIME...MOT...LOC 0423Z 218DEG 4KT 4365 9762
HAIL...1.50IN
WIND...60MPH
$$
HANKO2 follow-up statements
722
WWUS53 KFSD 180435
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT TUE JUN 17 2014
SDC061-087-180515-
/O.CON.KFSD.SV.W.0123.000000T0000Z-140618T0515Z/
MCCOOK SD-HANSON SD-
1135 PM CDT TUE JUN 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
HANSON AND WESTERN MCCOOK COUNTIES UNTIL 1215 AM CDT...
AT 1134 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EMERY...AND
MOVING NORTHEAST AT 5 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
EMERY AROUND 1140 PM CDT.
SPENCER AROUND 1215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4356 9780 4373 9780 4378 9739 4354 9745
TIME...MOT...LOC 0435Z 218DEG 4KT 4361 9764
HAIL...1.75IN
WIND...60MPH
$$
HANKO164
WWUS53 KFSD 180445
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 PM CDT TUE JUN 17 2014
SDC061-087-180515-
/O.CON.KFSD.SV.W.0123.000000T0000Z-140618T0515Z/
MCCOOK SD-HANSON SD-
1145 PM CDT TUE JUN 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
HANSON AND WESTERN MCCOOK COUNTIES UNTIL 1215 AM CDT...
AT 1144 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EMERY...AND
MOVING NORTHEAST AT 5 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BRIDGEWATER AROUND MIDNIGHT CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4356 9780 4373 9780 4378 9739 4354 9745
TIME...MOT...LOC 0445Z 218DEG 4KT 4359 9761
HAIL...2.50IN
WIND...60MPH
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:27 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Jun 17, 4:27 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 427 PM CDT TUE JUN 17 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE JUN 17 2014 WE HAVE AN ENVIRONMENT OVER THE AREA PARTIALLY SUITABLE FOR STORM DEVELOPMENT EXCEPT FOR THE CAP...WHICH WILL BE SLOW TO BE BROKEN OUTSIDE OF THE SOUTHERN EDGE OF THE AREA...AND THAT AREA SEEMS TOO FAR SOUTH TO GET MUCH. IN FACT...WITH STORM INITIATION DELAYED... POSSIBLY UNTIL CLOSE TO 00Z/7 PM CDT...BOTH STORM COVERAGE AND THE TIME DURATION OF THE THREAT WILL BE LIMITED. MOST OF THE THREAT SHOULD BE OVER AROUND 1 AM AS DISTINCT SHORT WAVE PULLS EAST NORTHEAST OF THE AREA. THIS SHORT WAVE SEEMS TO BE THE MAIN REASON WE WILL GET ENOUGH LIFT ANYWHERE TO BREAK THE CAP. POPS WILL BE MAXIMIZED AT HIGH CHANCE EAST CENTRAL...OR IN THE EASTERN PART OF THE AREA NEAR THE MN/IA BORDER. ALL THIS SAID...THE CONDITIONAL PROBABILITY OF SEVERE STORMS IS PRETTY HIGH...AND THE RISK OF HAIL...DAMAGING WINDS...AND EVEN A TORNADO WITH STORMS THAT DO DEVELOP WILL STILL EXIST. LOCAL HEAVY RAIN IS STILL A THREAT...BUT GIVEN THE EXPECTED LIMITED COVERAGE...MODEST MOVEMENT OF CELLS...AND THE LIMITED TIME...DO NOT PLAN ON A FLASH FLOOD WATCH DESPITE THE OBVIOUS RECORD SOGGINESS. THE WARM AND HUMID INFLOW WILL CONTINUE...AND LOW TEMPERATURES SHOULD BE IN THE UPPER 60S TO LOWER 70S. WEDNESDAY SHOULD START RAIN FREE FOR THE MORNING INTO THE START OF THE AFTERNOON...WILL NOT SAY DRY SINCE IT WILL BE SO HUMID. THE APPROACHING MAJOR TROUGH AND SURFACE SYSTEM WILL BEGIN TO TRIGGER STORMS PROBABLY AROUND MID AFTERNOON...WITH STORMS SLOWLY EXPANDING IN COVERAGE AT THE END OF THE DAY. DESPITE THE LOW LEVEL MOISTURE...STRONG WARMING AND HEATING SHOULD KEEP LOW CLOUDS TO LESS THAN TODAY AND ALLOW FOR HEATING TO THE 80S WEST AND NORTH TO THE LOWER 90S SOUTHEAST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 315 PM CDT TUE JUN 17 2014 STILL QUITE A BIT OF UNCERTAINTY ON HOW THE PRECIPITATION WILL UNFOLD MOVING INTO WEDNESDAY EVENING AND NIGHT. FAIRLY STRONG WAVE ROTATES THROUGH THE AREA FROM THE MAIN UPPER LOW OVER THE NORTHERN ROCKIES. SURFACE LOW LIFTS NORTHEAST ACROSS OUR WESTERN FORECAST AREA WITH ATTENDANT COLD FRONT GRADUALLY SHIFTING EASTWARD THROUGH THE FORECAST AREA INTO THURSDAY MORNING. THE MAIN QUESTION IS WHERE THIS BOUNDARY SETS UP AND HOW FAR EAST IT ADVANCES THROUGH THURSDAY. THUNDERSTORMS BECOME LIKELY LATE WEDNESDAY EVENING INTO THE EARLY MORNING HOURS. THE AREA APPEARS TO BE WELL CAPPED EVEN WITH HOT SURFACE TEMPERATURES...BUT THINK THAT THIS SHOULD BE OVERCOME BY THE STRONG WAVE AND FRONTAL BOUNDARIES. STORMS THAT DO DEVELOP SHOULD GO SEVERE WITH VERY HIGH INSTABILITY AND STEEP LAPSE RATES...HOWEVER SHEAR INITIALLY IS MARGINAL. BETTER DIRECTIONAL SHEAR DEVELOPS LATE EVENING AND EARLY MORNING BUT THE LOW LEVEL JET NEVER REALLY REVS UP OVER OUR AREA. EXPECT VERY LARGE HAIL...STRONG WINDS AS THE MAIN THREAT WITH A SMALL THREAT FOR TORNADOES EARLY IN THE EVENING. AROUND MIDNIGHT AND INTO THE EARLY MORNING...THE THREAT WILL TRANSITION MORE TO STRONG WINDS. HEAVY RAINFALL WILL AGAIN BE A CONCERN AND WILL NEED TO BE WATCHED CLOSELY GIVEN THE RECENT FLOODING ISSUES AND PRECIPITABLE WATER VALUES UP ABOVE 1.5 ONCE AGAIN. WILL HOLD OFF ON ANY ADDITIONAL HEADLINES UNTIL THERE IS A BIT MORE CERTAINTY. FURTHER OUT CERTAINTY REMAINS QUITE LOW. A SLOW MOVING UPPER LOW GRADUALLY MEANDERS ALONG THE CANADIAN BORDER THROUGH THE REMAINDER OF THE WEEK INTO THE WEEKEND. THIS WILL KEEP THE PATTERN FAIRLY ACTIVE WITH QUASI-ZONAL FLOW LOCKED OVER THE REGION AND SEVERAL WAVES TRACKING ACROSS THE NORTHERN PLAINS. DID NOT ALTER THE ALLBLEND POPS WHICH BRING IN LOW END CHANCES OF PRECIPITATION TO SOME PART OF THE FORECAST AREA NEARLY EVERY PERIOD. TEMPERATURES COOL A BIT BEHIND THE FRONT ON THURSDAY AND HOLD NEAR OR JUST ABOVE AVERAGE INTO THE EXTENDED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1240 PM CDT TUE JUN 17 2014 AREAS OF CEILINGS 1-3K FEET SHOULD LIFT TO 3-4K FEET OR BECOME SCATTERED CLOUDS BY 21Z. OTHERWISE GENERALLY VFR THROUGH 18/06Z BUT WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AFTER 21Z. STORMS SHOULD END BY 18/06Z. HAVE NOT MENTIONED STORMS AT THIS TIME IN TAFS DUE TO EXPECTED LOW COVERAGE AND TAF MENTIONING CRITERIA. 18/06Z-15Z VFR WITH AREAS OF CEILINGS 1-2K FEET AND VISIBILITIES 3-5SM/BR...18/15Z-18Z CONDITIONS AGAIN BECOMING VFR WITH HEATING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jun 17, 7:39 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 739 PM CDT TUE JUN 17 2014 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ055-056-061-062-065>071-190045- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-LAKE-MOODY-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-UNION- 739 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE THROUGH TODAY DUE TO ADDITIONAL HEAVY RAINFALL SINCE MONDAY AFTERNOON. IN ADDITION TO AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF INTERSTATE 90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED TORNADO. LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE...ALTHOUGH ANY STORM WILL BE FAST MOVING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY BETWEEN 7 PM AND MIDNIGHT SOUTH OF INTERSTATE 90. MNZ071-072-SDZ038>040-050-052>054-057>060-063-064-190045- LINCOLN-LYON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN- MINER-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS- 739 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF INTERSTATE 90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED TORNADO. LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE BETWEEN 8 PM AND MIDNIGHT SOUTH OF INTERSTATE 90.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 49 min |
| Jun 17, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 46 min |
| Jun 17, 9:53 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 52 min |
| Jun 17, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 47 min |
| Jun 17, 10:30 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 45 min |
| Jun 17, 10:33 PM CDT | Tornado Warning | FSD | Minnehaha | 27 min |
| Jun 17, 10:41 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Miner | 49 min |
| Jun 17, 10:47 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 43 min |
| Jun 17, 10:58 PM CDT | Tornado Warning | FSD | Minnehaha | 32 min |
| Jun 17, 11:07 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 38 min |
| Jun 17, 11:20 PM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 63 hr |
| Jun 17, 11:30 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 45 min |
| Jun 18, 12:03 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook, Turner | 42 min |
| Jun 18, 12:39 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 51 min |
| Jun 18, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | McCook | 49 min |
| Jun 18, 6:44 PM CDT | Tornado Warning | FSD | Jerauld | 46 min |
| Jun 18, 6:59 PM CDT | Tornado Warning | FSD | Aurora, Brule, Jerauld | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.